Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Sleep problems due to jerk in arm/leg - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Sleep Disorders
Answered by

General & Family Physician
Practicing since : 2004
Answered : 1722 Questions
Doctor :   Hi
User :   Hello
Doctor :   I am Dr. xxxx
User :   I am xxxx
User :   I have a weird problem
User :   I'm a 33 year old female, overweight and on citalopram since April of this year. I take two melatonin and 3 valerian herb root every night to help with sleep. Since I started on the citalopram I've developed something that's between a twitch and a jerk... An arm or leg will just jerk involuntarily during the day. At night, I've had weirder things going on. For the last several weeks I've been awakened by a jerk, but was able to go back to sleep. In the last few nights, just when I begin to fall into sleep, I'll be awakened by a jerk and a noise in my head, or by a jerk and something that feels like an electric shock in my chest. (The jolt isn't painful.) Other times I'm awakened with a jerk because I feel like I've forgotten to breathe or something. There is either something seriously wrong with me, or I'm losing my mind!
Doctor :   Ok
Doctor :   Let me read the query
Doctor :   Please give me a couple of minutes
User :   ok
Doctor :   I think what you are facing now during the sleep is expected often
Doctor :   It is not serious though
Doctor :   You get really worried if your sleep is disturbed even on medication
User :   this is a pretty serious sleep disturbance... i was up til 3 am this morning. it wasn't until 5 am until i finally fell asleep
User :   i work 2 jobs and go to school full time.. i can't deal with this right now
User :   what's causing the disturbances?
Doctor :   The reason for disturbance could be your professional issues, personal and social issues too.
Doctor :   Ofcourse the same sedatives that you take are the first cause of sleep disturbances
User :   you don't think it could be the medication i'm on? maybe the antidepressant and the melatonin and valerian are interacting with each other
Doctor :   yes
Doctor :   I first do think about them first
Doctor :   But you cannot negotiate with the medications when you are already on them
Doctor :   You have to find natural ways to slowly withdraw from them
Doctor :   It is very slow process and takes lot of time
Doctor :   negotiate on*
User :   i was thinking of reducing the amount of citalopram that I am taking. Maybe take 1 every other day and then one every third day or something like that. I know you're not supposed to just stop antidepressants cold turkey
User :   Do you think I should go visit my regular internist?
Doctor :   YES
Doctor :   You have to develop sleep hygiene and proper sleep wakefulness cycle
Doctor :   It takes a lot of time and patience but really worth it
Doctor :   in your hurried life
Doctor :   Sleep timings, Wake up timings, Exercise, Meditation
Doctor :   Diet
Doctor :   all count
User :   Admittedly, I'm not eating very well. My meals are irregular and I often do not eat very well when I do.
Doctor :   It is a good way to look positively, eat regular at timing small quantities, exercise every day
Doctor :   IT helps in good sleep and also weight loss
Doctor :   Howzzatt?
Doctor :   Do not skip meal
Doctor :   Do not miss the timings
Doctor :   DO not wake late night
Doctor :   Wake up before the sun rises
Doctor :   Sleep with the sun
Doctor :   The need for the medications automatically reduces
Doctor :   First the frequency and then the dose
Doctor :   I hope you agree and follow
User :   Ok, well I guess I'll just go see my regular internist to rule out anything serious. Then I'll see about getting off the antidepressants completely.
User :   Thank you for your time.
Doctor :   Perfect
Doctor :   It is pleasure
User :   Thank you and good day.
Doctor :   Likewise

Question is related to
Diseases and Conditions
Medical Topics
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor